Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 71, NWS Billings, MT

June 17, 2007Big Horn County, Treasure County, Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 17, 2007, 4:08 AM MDT for Big Horn County, Treasure County, Yellowstone County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2007, 4:08 AM MDT (10:08 UTC)
Expired
Jun 17, 2007, 5:15 AM MDT
In force
67 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

Counties Big Horn County, MT, Treasure County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 72 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:16 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 1:16 AM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
116 AM MDT SUN JUN 17 2007

.SHORT TERM...VALID FOR SUN AND MON...

UPDATE TO ZFP AND WRKAFP FOR SEVERE THUNDERSTORM WATCH FOR NW/N
CENTRAL PORTION OF AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH APPROACHING 700 MB FRONT THROUGH EARLY MORNING. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. INDICATIONS
ARE THAT A MEAN RIDGE WILL BE BUILDING IN PLACE BY MID WEEK.
TUESDAY AND WEDNESDAY WILL BE THE TRANSITION DAYS AS NORTHWEST
FLOW GETS REPLACED. TEMPERATURES SHOULD BE MODERATING TO ABOVE
SEASONAL AVERAGES BY THE END OF THE WEEK. THE ECMWF WAS THE MOST
AGGRESSIVE IN BUILDING THE RIDGE...BUT ITS AGGRESSIVENESS LOOKS A
BIT TOO MUCH COMPARED TO ENSEMBLE MEMBERS. WILL GO WITH THE
CONSERVATIVE APPROACH...BUT IF THE ECMWF VERIFIES...THE FORECAST
WILL HAVE TO BE WARMED UP AND DRIED OUT. LEFT LOW POPS IN THROUGH
THE ENTIRE PERIOD AS GFS WAS SENDING A SERIES OF WAVES THROUGH
THE AREA DURING THE ENTIRE TIME. THERE WILL BE 12-18 HOUR DRY
PERIODS BUT THAT VERY DIFFICULT TO PIN POINT AT THE PRESENT TIME
WITH THE TIMING OF WAVES...SO KEPT POPS NEAR CLIMATOLOGY. THE GFS
WAS POINTING TO A RIDGE RIDING EVENT...WHILE THE ECMWF WAS HEADED
MORE FOR A HOT AND DRY PATTERN. TIME WILL TELL. HUMPHREY

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST OVERNIGHT...WITH A FEW ISOLATED
THUNDERSTORMS PRIMARILY CONFINED TO SOUTHEAST MONTANA. SCATTERED SHOWERS
ARE EXPECTED TO DEVELOP ACROSS THE AREA BY SUNDAY AFTERNOON WITH
MAINLY VFR CONDITIONS...AND ONLY SCATTERED MVFR CONDITIONS. MEIER

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 059/072 048/072 052/079 053/078 057/084 058/086 058/085
    44/T    32/T    22/T    22/T    22/T    22/T    22/T
LVM 048/068 038/071 043/077 045/077 048/083 047/083 047/084
    64/T    32/T    22/T    22/T    22/T    22/T    22/T
HDN 057/075 050/072 050/082 052/083 057/086 055/089 056/088
    44/T    32/T    22/T    22/T    22/T    22/T    22/T
MLS 060/075 052/073 052/080 054/079 056/084 059/087 058/089
    64/T    33/T    22/T    22/T    22/T    22/T    22/T
4BQ 060/082 051/070 051/081 053/082 056/084 057/089 058/089
    43/T    32/T    22/T    22/T    22/T    22/T    22/T
BHK 058/073 049/068 050/077 054/077 055/082 057/086 058/086
    74/T    33/T    22/T    22/T    22/T    22/T    22/T
SHR 057/074 047/073 047/079 049/080 052/082 053/086 053/085
    43/T    32/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 8 AM MDT THIS
     MORNING FOR ZONES 28-29-41-42-63.

WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 1:25 AM MDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
125 AM MDT SUN JUN 17 2007

MTZ028>042-056>058-063>068-WYZ098-099-180730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
125 AM MDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF
65 MILES AN HOUR WILL BE POSSIBLE OVER WHEATLAND...GOLDEN
VALLEY...MUSSELSHELL...AND NORTHERN SWEET GRASS COUNTIES TONIGHT.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF
65 MILES AN HOUR WILL BE POSSIBLE OVER WHEATLAND...GOLDEN
VALLEY...MUSSELSHELL...AND NORTHERN SWEET GRASS COUNTIES EARLY
SUNDAY MORNING. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 17, 2:47 AM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
247 AM MDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             5 S RYEGATE             46.23N 109.25W
06/17/2007  M1.75 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

            BROKEN WINDOWS.

&&

SOLUM
Local storm report, Jun 17, 2:50 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
250 AM MDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             15 NE ROUNDUP           46.60N 108.32W
06/17/2007  M1.75 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

SOLUM

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:26 PM MDTSevere Thunderstorm WarningBYZYellowstone79 min
Jun 16, 7:24 PM MDTSevere Thunderstorm WarningBYZTreasure35 min
Jun 17, 12:52 AM MDTSevere Thunderstorm WarningBYZWheatland48 min
Jun 17, 2:06 AM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell54 min
Jun 17, 2:16 AM MDTSevere Thunderstorm WarningBYZGolden Valley, Wheatland44 min
Jun 17, 2:56 AM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Sweet Grass, Wheatland25 min
Jun 17, 2:56 AM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud, Treasure, Yellowstone64 min
Jun 17, 3:03 AM MDTSevere Thunderstorm WarningBYZMusselshell, Yellowstone57 min
Jun 17, 3:26 AM MDTSevere Thunderstorm WarningBYZStillwater, Yellowstone64 min
Jun 17, 3:47 AM MDTSevere Thunderstorm WarningBYZCuster, Rosebud58 min
Jun 17, 3:56 AM MDTSevere Thunderstorm WarningBYZRosebud, Treasure64 min
Jun 17, 4:02 AM MDTTornado WarningBYZCuster, Rosebud28 min
Jun 17, 4:40 AM MDTSevere Thunderstorm WarningBYZCuster, Rosebud65 min
Jun 17, 4:46 AM MDTSevere Thunderstorm WarningBYZCuster29 min
Jun 17, 6:00 AM MDTSevere Thunderstorm WarningBYZCuster, Fallon37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.